U.S. doctors online nowAsk doctors free
A 58-year-old female asked:

I suffer from anxiety and depression. what is the best medication to take that will not cause weight gain?

2 doctor answers7 doctors weighed in
Dr. Djamchid Lotfi
Neurology 58 years experience
See your MD: It is unwise to take such medication without medical supervision very good meds (such as ssri's) are available for treatment remember there is usually a chemical imbalance that can be corrected by a specialist don't necessarily blame the environmental factors!
Dr. Heidi Fowler
Psychiatry 25 years experience
Meds: This is usually pretty individualized depeneding on symptoms, other meds taken, side effects etc. If you have atypical depression - wellbutrin (bupropion) can be very helpful. Ssri- are good for anxiety and classic depression. Lexapro is probably the most weight neutral of those. Discuss this with prescriber. Take care.
Dr. Aron Tendler
Psychiatry 19 years experience
Other relatively weight neutral options are Pristiq, Emsam and Luvox.
Jul 17, 2013

90,000 U.S. doctors in 147 specialties are here to answer your questions or offer you advice, prescriptions, and more. Get help now:

Ask doctors free
Educational text
Free
Talk to a doctor
24/7 visits - just $39!
50% off with $15/month membership

Similar questions

A 36-year-old member asked:

Why do medications used to treat depression cause weight gain?

1 doctor answer3 doctors weighed in
Dr. Mahaveer Mukkamalla
Specializes in Family Medicine
Craving for food: Most anti deppressents cause weight gain, the exact mechanism is not clear. It could be due to decrease in deppressive symptoms, increased cravings for carbohydrates, increased appetite and changes in some receptor activity in the brain/appetite center which could make you crave for food. Also there could be a genetic component involved as some patients tend to have more weight gain than others.
Last updated Oct 4, 2016

Disclaimer:

Content on HealthTap (including answers) should not be used for medical advice, diagnosis, or treatment, and interactions on HealthTap do not create a doctor-patient relationship. Never disregard or delay professional medical advice in person because of anything on HealthTap. Call your doctor or 911 if you think you may have a medical emergency.